Practice Clinical updates

Management of patients after primary percutaneous coronary intervention for myocardial infarction

BMJ 2017; 358 doi: https://doi.org/10.1136/bmj.j3237 (Published 20 July 2017) Cite this as: BMJ 2017;358:j3237

The importance of gastrointestinal protection with dual antiplatelet therapies

The recent review (BMJ 2017; 358) provides a concise update on the pharmacological and behavioural follow-up management after a myocardial infarction. It is unfortunate in this otherwise holistic approach that the risks and means of prevention of gastrointestinal bleeding in this population was not mentioned. This is important as GI bleeding in this patient population is associated with poorer prognosis. It is well known that aspirin monotherapy increases the risk of acute GI bleeding: overall rates of 0.6-1.0% are probably reasonably accurate (1) but recent data have highlighted that antiplatelet agent induced GI haemorrhage is not only much commoner with advancing age but such bleeds are associated with death or significant functional disability in the majority of the most elderly patients: in those aged > 75, 62% of upper GI bleeds were associated with death or disability (2). Dual anti-platelet therapy as usually employed in this patient group approximately doubles the risk of bleeding compared to aspirin alone and the addition of an anti-coagulant drug, such as warfarin further doubles the risk (3,4,5).

Against this background, gastroprotection with a proton pump inhibitor (PPI) is both safe and effective. The original COGENT trial showed that the addition of omeprazole to aspirin-clopidogrel dual therapy reduced GI bleeding by a large amount (0.6% to 0.1%) (6) and more recent post-hoc analysis of these data, examining specifically the post-acute coronary syndrome groups, again showed significant benefit (bleeding reduced from 1.2% to 0.24% at 180 day follow-up) (7), without any adverse cardiovascular effects. PPI-cotreatment also reduces (by about 45%), but does not abolish the bleeding risk associated with antiplatelet-warfarin combinations (8).

The effectiveness of PPI gastroprotection can be judged from follow-up studies of patients post-coronary stenting: in a cohort where most had PPI treatment (88%), the overall rate of GI bleeding of all types was 1.52% per year but acute lower GI bleeding was the major source (74%) being now three times commoner than upper GI bleeding (4). Therefore although the authors have clearly outlined the rationale for pharmacological treatment post-myocardial infarction, it is important to additionally consider a PPI to reduce the risk of clinically significant GI bleeding and this approach is supported by international guidelines (9).

References

1. Prevention of upper gastrointestinal haemorrhage: current controversies and clinical guidance. Brooks J, Warburton R, Beales IL. Ther Adv Chronic Dis. 2013 Sep;4(5):206-22.

2. Age-specific risks, severity, time course, and outcome of bleeding on long-term antiplatelet treatment after vascular events: a population-based cohort study. Li L, Geraghty OC, Mehta Z, Rothwell PM; Oxford Vascular Study. Lancet. 2017 Jun 13. pii: S0140-6736(17)30770-5.

3. Risk of upper and lower gastrointestinal bleeding in patients taking nonsteroidal anti-inflammatory drugs, antiplatelet agents, or anticoagulants. Lanas Á, Carrera-Lasfuentes P, Arguedas Y, García S, Bujanda L, Calvet X, Ponce J, Perez-Aísa Á, Castro M, Muñoz M, Sostres C, García-Rodríguez LA. Clin Gastroenterol Hepatol. 2015 May;13(5):906-12.

4. Casado Arroyo R, Polo-Tomas M, Roncalés MP, et al. Lower GI bleeding is more common than upper among patients on dual antiplatelet therapy: long-term follow-up of a cohort of patients commonly using PPI co-therapy. Heart 2012;98:718-723

5. Combination therapy with aspirin, clopidogrel and warfarin following coronary stenting is associated with a significant risk of bleeding. Khurram Z1, Chou E, Minutello R, Bergman G, Parikh M, Naidu S, Wong SC, Hong MK. J Invasive Cardiol. 2006 Apr;18(4):162-4.

6. Clopidogrel with or without omeprazole in coronary artery disease. Bhatt DL, Cryer BL, Contant CF, Cohen M, Lanas A, Schnitzer TJ, Shook TL, Lapuerta P, Goldsmith MA, Laine L, Scirica BM, Murphy SA, Cannon CP; COGENT Investigators. N Engl J Med. 2010 Nov 11;363(20):1909-17.

7. Efficacy and safety of proton-pump inhibitors in high-risk cardiovascular subsets of the COGENT trial. Vaduganathan M, Cannon CP, Cryer BL, Liu Y, Hsieh WH, Doros G, Cohen M, Lanas A, Schnitzer TJ, Shook TL, Lapuerta P, Goldsmith MA, Laine L, Bhatt DL; COGENT Investigators. Am J Med. 2016 Sep;129(9):1002-5.

8. Association of Proton Pump Inhibitors With Reduced Risk of Warfarin-Related Serious Upper Gastrointestinal Bleeding. Ray WA, Chung CP, Murray KT, Smalley WE, Daugherty JR, Dupont WD, Stein CM. Gastroenterology. 2016 Dec;151(6):1105-1112.

9. ACCF/ACG/AHA 2010 expert consensus document on the concomitant use of proton pump inhibitors and thienopyridines: a focused update of the ACCF/ACG/AHA 2008 expert consensus document on reducing the gastrointestinal risks of antiplatelet therapy and NSAID use. Abraham NS, Hlatky MA, Antman EM, Bhatt DL, Bjorkman DJ, Clark CB, Furberg CD, Johnson DA, Kahi CJ, Laine L, Mahaffey KW, Quigley EM, Scheiman J, Sperling LS, Tomaselli GF; ACCF/ACG/AHA. Am J Gastroenterol. 2010 Dec;105(12):2533-

Competing interests: No competing interests

25 July 2017
Ian L. P. Beales
Consultant Gastroenterologist
Norfolk and Norwich University Hospital
Norwich